Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Tallahassee, FL

August 9, 2012Leon County, Florida

NWS Tallahassee, FL issued this special weather statement at Aug 9, 2012, 12:28 PM EDT for Leon County, Florida. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 12:28 PM EDT (16:28 UTC)
Expired
Aug 9, 2012, 1:30 PM EDT
In force
62 min
Issued by
NWS Tallahassee, FL

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 22 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2246 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WWUS82 KTAE 091628
SPSTAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1228 PM EDT THU AUG 9 2012

FLZ017-091730-
LEON FL-
1228 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON COUNTY...

* UNTIL 130 PM EDT

AT 1226 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR TALLAHASSEE...OR NEAR MISSION SAN LUIS...MOVING
EAST AT 15 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. A WIND GUST TO 37 
MPH WAS MEASURED ON THE FLORIDA STATE CAMPUS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3052 8404 3049 8404 3046 8404 3043 8408
      3038 8408 3035 8437 3047 8441 3057 8438
      3068 8415 3067 8406 3052 8401
TIME...MOT...LOC 1628Z 252DEG 12KT 3045 8430

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 10:45 AM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 9, 10:45 AM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1045 AM EDT Thu Aug 9 2012

.NEAR TERM [Through Tonight]...
Updated: 1040am

Although things have returned to a more typical summertime pattern
in our local forecast area, it looks like another day with a very
early start to convection. There is a very high coverage of storms
around Bay and Walton Counties. The 4km NCEP WRF runs (ARW and NMM
cores) seem to depict this rather well and therefore our locally-
derived PoP grids from the high-resolution models seem very
reasonable for today. This resulted in PoPs 70-80% west of the
Apalachicola River in FL Panhandle this morning, with likely PoPs
across much of the area this afternoon. Dense cloud cover and
abundant storms will likely limit temperatures around Panama City.
Highs and hourly temperatures were cut back more in line with the
4km NCEP-ARW. However, in the event there is some clearing in the
afternoon, we did not want to reduce highs much lower than 87.

As far as hazards go, the early start to the convection and the
overall abundance of storms may reduce the severe threat a bit
today (like what eventually happened yesterday) despite large
MLCAPE and delta thetae values. We will have to keep an eye on
rain rates and possible flooding again. FFG remains low from
southern Coffee and Geneva Counties into Houston, far S Dale, and
southern Henry Counties in SE Alabama (3-hr FFG generally 3 inches
or less). It is also quite low right in the cities of Dothan and
Tallahassee. These areas would have a greater likelihood to see
some flooding if they receive persistent thunderstorms today.

&&

.SHORT TERM [Friday Through Saturday]...
Current HPC frontal analysis shows a stationary boundary stretching
from west to east from the plains through Ohio River Valley. As
the upper low in Canada dives southeast it will promote
frontogenesis at the surface and strengthen a surface trof. Both
the Euro and GFS show this trof becoming stuck in our area into
Saturday keeping rain chances above normal. This synoptic pattern
will keep more cloud cover around our CWA then is typical of this
time of year and should help keep Highs from the mid to upper 80s
in the more cloud covered areas and into the lower 90s elsewhere.

&&

.LONG TERM [Saturday Night through Wednesday]...
Good agreement overall amongst the extended range guidance this
morning. Sunday begins with a rather familiar pattern with upper
level ridging across the western half of the country, and a
trough/closed low across the eastern half. The southern extension of
the trough will reach our local area and combine with moist low
level southwesterly flow along the western periphery of the
subtropical ridge to provide a good shot for rain area wide on
Sunday. The trough will then flatten and lift north by Monday as the
upper ridge over the western Atlantic merges with the western U.S.
ridge across the southern tier of the country. This will likely
favor below average PoPs within the seabreeze circulation. Another
weaker shortwave rounds the eastern U.S. trough on Tuesday allowing
it to dig back south a bit, nudging the upper ridge south across
southern Florida. This will favor a near climo to below climo N to S
PoP gradient in the form of scattered convection. The east coast
trough slides east for the remainder of the period and ridging
builds in from the west. Will go with slightly below climo seabreeze
PoPs for Wednesday and Thursday. Max temps will remain near average
for the entire extended period.

&&

.AVIATION [Beginning 15Z Thursday]...
The mid-level scattering of clouds held off any widespread dense
fog development this morning, however KDHN did fall to IFR levels
and will remain this way for just a few more hours. It appears
as though with the exception of KDHN, sites will remain VFR this
morning. Showers and isolated thunderstorms will be possible this
morning at KECP, but will likely not make it into KTLH until later
in the afternoon. During the afternoon, expect a greater chance
for rain along and south of a line from KDHN to KCTY. Storms will
likely initiate around 15z to the west, and spread northeast
through the afternoon. As always, expect MVFR to IFR restrictions
in storms, with VFR expected otherwise.

&&

.MARINE...
Winds will be out of the WSW around 10 kts and seas will generally
be 2 to 3 feet. With some possible 4 foot seas in the offshore
waters west of Panama City. Seas will remain 2 to 3 feet through
Saturday, but should remain below cautionary levels.

&&

.FIRE WEATHER...
No concerns.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Risk of Rip Currents through 7pm CDT for coastal parts
     of Bay, Gulf, and Walton Counties.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lamers
SHORT TERM...Gould/Walsh
LONG TERM...Harrigan
AVIATION...Harrigan
MARINE...Gould/Walsh
FIRE WEATHER...Harrigan
Hazardous weather outlook, Aug 9, 5:31 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
531 AM EDT THU AUG 9 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-100945-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
531 AM EDT THU AUG 9 2012 /431 AM CDT THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ANOTHER DAY OF WIDESPREAD THUNDERSTORM COVERAGE IS EXPECTED. THERE
IS A POTENTIAL FOR HEAVY RAIN AND SOME LOCALIZED FLOODING OR
PONDING OF WATER IN POORLY DRAINED AREAS THAT HAVE SEEN A LOT OF
RAIN IN RECENT DAYS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE PANHANDLE BEACHES.
ISOLATED WATERSPOUTS MAY BE POSSIBLE JUST OFFSHORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE INTO THE WEEKEND. BY SUNDAY
THERE WILL BE A RETURN TO A MORE TYPICAL SUMMERTIME PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER CONDITIONS THAT MAY BE
EXPERIENCED AS SOON AS IS SAFELY POSSIBLE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WALSH/GOULD

In the hours before

Local storm report, Aug 9, 11:32 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1132 AM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     LIGHTNING        5 SSW PANAMA CITY BEACH 30.11N 85.71W
08/06/2012                   BAY                FL   BROADCAST MEDIA

            *** 2 FATAL *** TWO PEOPLE STRUCK BY LIGHTNING ON SHELL
            ISLAND NEAR PANAMA CITY PER WJHG-TV. THE 42 YEAR OLD MALE
            DIED AT THE SCENE...AND THE 14 YEAR OLD MALE LATER DIED

            AT THE HOSPITAL DURING THE OVERNIGHT HOURS OF AUGUST 8TH.

&&

DVD
Special weather statement, Aug 9, 12:28 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1228 PM EDT THU AUG 9 2012

FLZ017-091730-
LEON FL-
1228 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON COUNTY...

* UNTIL 130 PM EDT

AT 1226 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR TALLAHASSEE...OR NEAR MISSION SAN LUIS...MOVING
EAST AT 15 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. A WIND GUST TO 37
MPH WAS MEASURED ON THE FLORIDA STATE CAMPUS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3052 8404 3049 8404 3046 8404 3043 8408
      3038 8408 3035 8437 3047 8441 3057 8438
      3068 8415 3067 8406 3052 8401
TIME...MOT...LOC 1628Z 252DEG 12KT 3045 8430

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:37 PM EDTSpecial Marine WarningTAE53 min
Aug 9, 2:21 PM EDTSpecial Weather StatementTAEGulf39 min
Aug 9, 2:23 PM EDTSpecial Marine WarningTAE22 min
Aug 9, 2:42 PM EDTSpecial Weather StatementTAEWalton33 min
Aug 9, 2:53 PM EDTSpecial Weather StatementTAEGulf52 min
Aug 9, 1:03 PM EDTSpecial Weather StatementTAEGrady42 min
Aug 9, 2:19 PM EDTSpecial Weather StatementTAEDougherty41 min
Aug 9, 2:28 PM EDTAreal Flood AdvisoryTAEDougherty3 hr
Aug 9, 2:35 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Worth40 min
Aug 9, 2:37 PM EDTFlash Flood WarningTAEDougherty83 min
Aug 9, 3:43 PM EDTSpecial Weather StatementTAEBen Hill, Irwin57 min
Aug 9, 1:00 PM EDTSpecial Weather StatementTAEDale, Henry, Houston60 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.